Supported by Bristol-Myers Squibb through the Robin Roberts Cancer Thrivership Fund
Cancer survivors often continue to have certain side effects of anti-cancer drugs long after treatment has ended. Their hands and feet may feel numb, or they may feel unpleasant sensations in their hands and feet like burning. The simple touch of clothing or holding a cold can of soda may feel painful. Pin prick or paper cuts may hurt more than expected. These abnormal sensations are called chemotherapy-induced peripheral neuropathies (CIPN). They can seriously diminish the quality of life, and interfere with self-care and activities of daily living. Sixty-eight percent of patients report these abnormal sensations when asked 30 days after the end of anti-cancer treatment. Although the abnormal feelings may decrease over time, they can persist for months to years in as many as 30% of cancer survivors. Advances in diagnosis and treatment of cancer have increased the number of survivors to nearly 14.5 million. Of these, up to 4.5 million may continue to suffer CIPN long after their treatment has ended. There are no effective drugs for these survivors. We recently discovered that NIAGEN®, a type of vitamin B3 that increases levels of NAD+, can prevent abnormal sensations in a rat model of CIPN. Importantly, it can also reverse CIPN that persists after the last dose of paclitaxel. The goal of this study is to translate these laboratory findings to the clinic and the patient. Here, we will determine whether daily treatment with NIAGEN can relieve residual persistent CIPN in cancer survivors.